Texas, 2018Damaging Wind in Texas, August 14, 2018
August 14, 2018 · NWS LUB · 1 event in 1 county or zone
Several clusters of evening and overnight thunderstorms moved out of the central Texas Panhandle into the extreme southern Texas Panhandle. One of these clusters became severe over Castro County producing a wind gust to 62 mph near Dimmitt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several clusters of evening and overnight thunderstorms moved out of the central Texas Panhandle into the extreme southern Texas Panhandle. One of these clusters became severe over Castro County producing a wind gust to 62 mph near Dimmitt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 14, 5:23 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 14, 5:23 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
623 PM CDT Tue Aug 14 2018
.AVIATION...
VFR conditions are expected through the forecast period.
Thunderstorms may affect KCDS before midnight. There's a chance
low clouds and or some restricted visibility could develop in the
vicinity of all three terminals Wednesday morning, but confidence
is too low for mentioning in the TAF at this point.
&&
.PREV DISCUSSION... /issued 303 PM CDT Tue Aug 14 2018/
DISCUSSION...
Upper level low across central Kansas appears much more impressive
on satellite imagery than would be expected looking at the H5 chart.
Nevertheless its influence on our weather will continue to diminish
with time. An upper level trough will move out of the Pacific
northwest into the northern plains as high pressure strengthens once
again to our west by late this week. Another trough axis will pass
to our north Sunday followed by the possibility of another by around
the middle of next week.
The best chances of rain this evening look to remain north and east
of the forecast area. after midnight, a surface boundary is
expected to approach our northwest. Many of the CAM solutions fire
convection along this boundary and given the juiciness of the lower
levels and time of year, have little argument against such a
scenario. The SERN Panhandle and extreme northern Rolling Plains
will have the best shot at seeing some rain. Fog formation does
look much less likely tonight than what we experienced this morning.
Into tomorrow, things look dry during the day. However, convection
is expected to form in NERN NM and move into the TX Panhandle.
How far south it makes it by sunrise Thursday morning remains in
question though the risk continues to be worthy of mention in our
northern zones. Isolated to scattered storms should remain
possible through the weekend with a focus on overnight
opportunities for rain.
A more substantial weather system looks to come Sunday evening when
a cold front should transit the area bringing with it a better
chance of widespread rain. This system is expected to move south of
the region on Monday with drier conditions for much of the forecast
area.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
55/99/99
Hazardous weather outlook, Aug 14, 1:55 AM CST, 18 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
255 AM CDT Tue Aug 14 2018
TXZ021>044-142000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
255 AM CDT Tue Aug 14 2018
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
Hazardous weather is unlikely at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The likelihood of hazardous weather is low at this time.
In the hours before
Special weather statement, Aug 14, 7:20 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
820 PM CDT TUE AUG 14 2018
TXZ022-023-150145-
Swisher TX-Castro TX-
820 PM CDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO AND
NORTHWESTERN SWISHER COUNTIES UNTIL 845 PM CDT...
At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Buffalo Lake, or 16 miles east of Hereford, moving
northwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tulia, Happy and Nazareth.
LAT...LON 3475 10184 3451 10168 3451 10224 3475 10228
TIME...MOT...LOC 0119Z 124DEG 7KT 3477 10211
55
Special weather statement, Aug 14, 7:29 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Lubbock TX
829 PM CDT TUE AUG 14 2018
TXZ022-023-150145-
Swisher TX-Castro TX-
829 PM CDT TUE AUG 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO AND
NORTHWESTERN SWISHER COUNTIES UNTIL 845 PM CDT...
At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Buffalo Lake, or 16 miles east of Hereford, moving
southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tulia, Happy and Nazareth.
LAT...LON 3475 10184 3451 10168 3451 10224 3475 10228
TIME...MOT...LOC 0119Z 124DEG 7KT 3477 10211
55
Thunderstorm Wind, Castro
- When
- August 14, 8:25 PM CST
- Where
- Castro County, 2 mi NE of Dimmitt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.571, -102.295
A Texas Tech University West Texas mesonet site near Dimmitt measured a wind gust to 62 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, August 14 to 15, 20182 deaths · EF0 · 13 events
- Flash Flooding and Damaging Winds in Arizona, August 14, 20181 death · $24,000 · 52 kt wind · 5 events
- Flash Flooding and Flooding in New York, August 14 to 15, 2018$1.9 million · 23 events
- Flash Flooding and Flooding in Pennsylvania, August 14 to 16, 2018$930,000 · 14 events
- Flash Flooding and Flood in Oklahoma, August 14, 2018$25,000 · 3 in hail · 21 events
- Flood in Alaska, August 14 to 15, 2018$50,000 · 1 event
- Flash Flooding and Damaging Winds in New York, August 14, 2018$15,000 · 52 kt wind · 16 events
- Hail and Damaging Wind in Colorado, August 14, 20181.5 in hail · 15 events
- Hail and Damaging Wind in Texas, August 14, 20182.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Arizona, August 14, 201862 kt wind · 6 events
- Damaging Winds in South Carolina, August 14, 201850 kt wind · 5 events
- Flash Flooding and Hail in Wyoming, August 14, 20181.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765079.